Cheatham County Man Overdoses 3 Times in 1 Day
A Cheatham County man overdosed three times in one day this week, bringing a renewed focus on the opioid problem in Tennessee.
Since New Year’s Day, Cheatham County first responders have administered 37 doses of Narcan to 22 patients.
Cheatham County sheriff’s deputies also carry the drug as a precaution and Cheatham County Sheriff Mike Breedlove said the number could be even higher than paramedics have reported.
“This dose number is low because I do not know how many times deputies have administered it,” he said in a text message to the Tennessean on Thursday.
Cheatham County is mostly rural and borders both Metro Nashville and Clarksville-Montgomery counties in Middle Tennessee.
The population there was estimated at just over 40,000 people, according to the U.S. Census Bureau’s most recent statistics in July 2018.
Dad: Son overdosed on way home from hospital
Although he was not named, officials said the man overdosed on Tuesday, in Montgomery and Cheatham counties.
One of the incidents reportedly happened in a class at Austin Peay State University in Clarksville.
Although a university spokesman declined to comment on the specific incident, citing privacy concerns, he said that APSU police officers carry Narcan, an opioid antagonist that reverses the immediate effects of the overdose.
“We have our own police who also have emergency medical training, but as a first responder, we’re also contacting local
ambulance and fire department because they have other medical personnel,” said Bill Persinger, the university’s spokesman.
About 6 p.m., Cheatham County sher-iff ’s deputies responded to a call at the Shell gas station, 7600 Highway 41-A in Cedar Hill, reporting an apparent overdose.
The man’s father told deputies that it was his son’s third overdose of the day, Breedlove said.
The Cheatham County Sheriff’s Office released the incident report from the scene but redacted the personal information belonging to the father and son. In it, the father tells deputies that his son had received medical treatment after the first and second overdoses.
After the man’s second overdose, his father said he asked to use the restroom before being taken home. Shortly after that, he said his son began to overdose again as they drove on Highway 41-A, the incident report said.
The father pulled into the Shell gas station and called Emergency Medical Services.
A responding sheriff’s deputy observed the man’s “pupils to be pin point and his breathing to be extremely shallow with very infrequent attempts to breathe,” the report said.
“I administered a nasal dose of Narcan. Several minutes later, his condition had not improved and he was administered a second dose. Within a minute of the second dose of Narcan being admin-istered, EMS arrived and took over the scene,” it reads.
‘An example of helplessness’
“This is an example of helplessness on the family’s part, but also resolve on the first responders’ part,” Breedlove said. “It’s just a sad situation all around and it’s frustrating.
“There are people who say, ‘just let them go,’ ‘why are y’all doing this,’ ‘you’re just enabling ’... No, we’re not,” Breedlove said.
“It’s someone’s child. We’re saving lives,” he said. “We don’t keep count of how many times we have to save that person’s (life).”
Cheatham County law enforcement began administering Narcan in March 2016.
Previously, Breedlove hailed it as a “wonder drug” that’s a “no-brainer” for deputies to carry.
But in the years since, he said he’s noticed an unexpected trend.
“We did not foresee that we would be going in saving the life of one person on multiple occasions,” Breedlove said. Rather than a Narcan administration in the midst of a near-fatal overdose serving as a call to action for an individual to get help and break their addiction, Breedlove said the “wonder drug” has created a “comfort zone” for some.
Some patients believe themselves infallible, he said. “‘They’ll bring me back,’” he said of their mindset.
Cheatham County first responders have dealt with growing numbers of opioid overdoses in recent years.
In 2018, Cheatham County Emergency Medical Services reported 15 overdose deaths, up from 12 deaths the previous year.
They administered 177 doses of Narcan to 138 patients.
Some need more than one dose.
In 2017, Cheatham County EMS recorded 149 overdoses.
Heroin and fentanyl overdose numbers “skyrocketed” between 2017 and 2018, surprising Cheatham County EMS Director Danny Schaeffer “quite a bit,” he said in a previous interview with the Tennessean, discussing “Narcan parties.”
He said at that time that even though Narcan is saving lives, it’s not an “end-all solution.”
Alexis Clark contributed to this story.